Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 145, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2000, 3:22 PM EDT for Wayne County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 22, 2000, 3:22 PM EDT (19:22 UTC)
- Expired
- Jun 22, 2000, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wayne County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 3:40 PM EDT | Thunderstorm Wind 56 M | Seymour Johnson Afb, NC | Wind gust measured at Air Force base. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1862 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075 WUUS52 KRAH 221922 SVRRDU NCC191-222000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 322 PM EDT THU JUN 22 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN NORTH CAROLINA * UNTIL 400 PM EDT * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF GOLDSBORO...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOLDSBORO AT 340 PM EDT WALNUT CREEK AT 355 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3552 7814 3535 7822 3515 7771 3538 7760
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:50 AM EDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jun 22, 9:50 AM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 950 AM EDT THU JUN 22 2000 MODIFYING 12Z GSO SOUNDING USING EXPECTED SURFACE TEMPS NEAR 90 AND UPSTREAM CONDITIONS SUGGEST A MODERATELY UNSTABLE ATMOSPHERE THIS AFTERNOON. PROJECTED CAPES AROUND 1500 J/KG AND LIFTED INDICES BETWEEN -4 AND -6 DEGREE C. 3 DEGREE CAP THIS MORNING SHOULD EASILY ERODE BY MID-DAY. WET BULB ZERO RATHER HIGH THUS APPEAR LARGE HAIL THREAT MARGINAL AT BEST. WIND FIELD NOT THAT IMPRESSIVE EITHER BUT ENOUGH PRECIPITATION LOADING WILL WARRANT NEED TO CLOSELY MONITOR STORMS. OTHERWISE...MAY NEED TO BUMP TEMPS UP A CATEGORY ESPECIALLY IN THE EAST HALF OF CWA (MID 90S POSSIBLE SANDHILLS/SOUTHERN COASTAL PLAIN). WILL RE-ISSUE SEVERE WEATHER OUTLOOK AND HIGHLIGHT GREATEST RISK OF SEVERE FOR SANDHILLS AND I-95 CORRIDOR AS BEST INSTABILITY CURRENTLY RESIDING IN REGION. .RAH...NONE. WSS
In the hours before
Special weather statement, Jun 22, 11:25 AM EDT, 3 hours 57 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH, NC 1125 AM EDT THU JUN 22 2000 NCZ007>011-021>028-038>043-073>078-083>086-088-089-222100- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- 1125 AM EDT THU JUN 22 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SECTIONS OF CENTRAL NORTH CAROLINA THIS AFTERNOON... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA...ESPECIALLY IN THE TRIANGLE AREA AND IN THE FAYETTEVILLE VICINITY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE OR TO THE LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A MOIST AND UNSTABLE AIRMASS COVERS CENTRAL NORTH CAROLINA. MEANWHILE AN AREA OF SHOWERS WAS CROSSING THE FOOTHILLS AND THE WESTERN PIEDMONT AT MID-DAY. AS THESE SHOWERS ENCOUNTER THE MOIST AND UNSTABLE AIR..THE SHOWERS WILL INTENSIFY INTO THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE MAINLY ALONG AND EAST OF A LINE FROM ROXBORO TO SILER CITY TO SOUTHERN PINES TO ROCKINGHAM. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST BETWEEN 2 AND 7 PM. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. WSS
Local storm report, Jun 22, 3:03 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
303 PM EDT THU JUN 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM SMITHFIELD NC WIND DAMAGE
06/22/00 JOHNSTON TREE DOWN ON PACKING PLANT
ROAD.Local storm report, Jun 22, 3:05 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
305 PM EDT THU JUN 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM SMITHFIELD NC WIND DAMAGE
06/22/00 JOHNSTON TREE DOWN ON JACKS MILL
RD. REPORT FROM HIGHWAY
DEPT.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:32 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 43 min |
| Jun 22, 4:25 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.